Hi doc, much thanks in advance for taking your time to answer this question.
I’m a 22 yrs old healthy male. I’ve been taking Proscar daily (cut into quarter pieces) since January 2006. I wasn’t exactly losing hair when I started taking it. I initially shedded hair for the first 3 months and then the hair that I lost grew back thicker. Since then I’ve lost hair rapidly and while the medication helped me maintain hair , I’m beginning to believe it has stopped working. My hair had thinned overall and the crown area of my head constantly feels sore. I’ve recently noticed that the hairs that fall out from my crown area are much thinner than anywhere else.
Is it possible that after years of dht suppression, my body has grown immune to the medication and/or started producing more dht to compensate and this overproduction of dht is the reason why I’m losing hair? Since I don’t believe I was losing hair when I started the medication, should I discontinue using proscar to return my dht production level back to normal? If not, since proscar most definitely isn’t as effective on me as it once was, should I switch to Avodart? Thank you.
I don’t want to make this a lecture, so I’ll just say this: finasteride is a prescription drug for a reason. I can’t tell you to start or stop a medication because I’m not your doctor and I didn’t prescribe it to you in the first place. I do not believe that people get immune to finasteride, just that the genetic hair loss goes into a higher gear, of sorts. If you were to stop the drug, you will probably see considerable hair loss indicating that it is still working, although I would not recommend that as a way to find out if it is still working.
You need to get your hair mapped out for miniaturization and find out first if you have male pattern baldness — and second, the impact of the drug over time.